Ding, ding – end of round one

I’ve been meaning to write an update of how I’m getting along before this, but I genuinely haven’t had time; having cancer is a full time job, and as I also have one of those too, it’s been pretty hectic.  A lot of people have asked me about the process of chemotherapy, so here it is…a less LOLtastic, more factual post today.  As ever, I can only speak for the kind of chemo I’m having – they vary from cancer to cancer and are all very different.

I have now completed the first of four cycles of ABVD chemotherapy – confusingly, each cycle has two treatments, so even though I’m booked in for four cycles, it’s eight sessions every other week, altogether.  My friend Emily pointed out that I’m a quarter of the way through, which is how I prefer to think of it!

IMG_7986

 

Session one was incredibly stressful – I arrived with my mum and my boyfriend, full of anxiety and worry, and when the nurse asked me how I was feeling, I burst into uncontrollable tears, which was MORTIFYING.  It’s testament to how brilliant the nurses are that they made the whole experience so much better, and less frightening than it seemed; they get the balance between being sympathetic and being overly sentimental exactly right and are incredibly reassuring and kind.  The first one is 100% the worst – although I had a pre-chemo meeting where the process was explained to me, the fear of the unknown will always be worse than the reality (if you’re a worst-case-scenario kind of person, like me – if you’re a die-hard optimist then maybe try to put some effort in and expect the worst).

The chemo itself

ABVD is a long haul chemo – it takes approximately six and a half hours, but sometimes longer.

First they have to get the cannula in, which is unpleasant, and probably the worst bit of the process for me – both times I’ve had three failed attempts before they’ve been able to hit a vein that’s big enough and it bloody hurts when they don’t; I have the bruises to prove it.

The problem is that the needle can’t go into the normal vein on the inside of your elbow, where they take blood from generally; it needs to be a large vein on a straight part of your arm, because the chemotherapy is so toxic that they can’t risk the cannula coming out when the arm is bent, because it can permanently damage the tissue around the area, which is just yet another joyful thing to worry about.  (The most recent nurse described my veins as ‘wobbly’, which I’ve just added in for my friends who are squeamish about needles because I know they’ll be retching just reading this.  Sorry.  Although I have to say, I’m incredibly grateful that I don’t have a fear of needles because I have more blood taken in this process than a weekend in Transylvania with a vampire bat).

Once they (finally) have the vein, they take blood, and test it for blood count and indications of a low immune system and then hook you up to an IV line of saline solution to keep the flow going.  The blood test results take about half an hour, but when I went yesterday, the lab was busy so it took over an hour.

Once they have all the results back, they can decide whether to give the chemotherapy (yesterday my neurocytes were low, which means I’m more prone to infection – if they drop any lower, I won’t be able to have the next round of chemo, which is concerning) and they give the order to the pharmacy to make up the drugs.  This takes around 45 minutes, during which I’m given an anti-sickness drug orally, and also through a drip, to take effect before the chemo starts.

The ABVD letters stand for the drugs that are given -Adriamycin (doxorubicin), bleomycin, vinblastine and dacarbazine.  Each drug goes in separately, and not in the order that the letters go, just to make things extra confusing.  They all have different times of administration – the adriamycin, or doxorubicin, is given via a syringe by a nurse, and then flushed through with a drip.  This is red, makes your pee red, and is the one that does for your hair, so even though it’s saving my life, I have mixed feelings about it.  Everything else goes in on a drip – the vinblastine takes 10 minutes, the dacarbazine takes two and a half hours and the bleomycin takes 30 minutes.

It’s a pretty long process, so it’s worth having people with you who can keep you entertained.  My clinic is private, so there’s a pretty good supply of catering throughout the day, and I try to eat as much as I can while I’m there.  I feel pretty much normal while the treatment is happening, although towards the end I start to feel quite tired and grumpy, and a bit fuzzy-brained, which is the effect of all the chemicals.  I found it difficult to concentrate much on reading, but radio and podcasts are good.

I also tend to need to constantly pee, because of the amount of fluid going into me, so I have to wheel my drip stand to the toilet, and get my mum to help me, which is tricky to do with a huge amount of dignity, and probably the time when I feel most like a ‘patient’.  (Side note: yesterday we went to the toilet for the umpteenth time, and waited outside for 10 minutes, getting quite concerned that the person in there wasn’t ok.  As I was about to knock on the door, or get a nurse, I realised that it wasn’t locked and I had been waiting for no one to come out, but let’s blame that on the chemo brain).

After it’s all done, the pharmacist comes to see me, and takes me through the many drugs I have to take while I’m at home – see picture below – and then I’m free to take a taxi home.  The drugs make me so toxic that for the first 48 hours, I have to flush the toilet twice whenever I use it, for the safety of other people using it, which makes me feel pretty radioactive.

FullSizeRender.jpg

Side effects

For me personally, the worst side effects I had last time were to do with the steroids that I take for anti-sickness; I seem to be very sensitive to them, and they gave me two nights of terrible insomnia – believe me, when you’re going through chemo, the last thing you want to do is lie rigidly awake and wide-eyed all night, thinking about how awful it’s going to be to lose your hair – and then a pretty horrendous crash when I stopped taking them.  Being someone who’s pretty upbeat and happy most of the time, I’ve never felt as down and depressed as I did after coming off steroids, and it was really frightening – at the time I didn’t know that it was the steroid crash and I was worried that I would always feel like that throughout the treatment.

After explaining this to the doctor at the clinic, they adjusted my steroid dose down, to prevent such a crash happening again, and gave me some sleeping tablets to sort out the insomnia, so I’m hoping it will be better this time.  The biggest thing I can stress is that if you, or anyone you know, has to go through chemo, you don’t have to suffer any of the side effects in silence; the doctors have remedies for everything (apart from hair loss, sadly) and they will do everything they can to sort out any problems, although the first few goes are a bit of an experimental balancing act of drugs to see what works best for each individual.

Beyond that, I didn’t suffer too much with tiredness – I was more knackered than I’d usually be, but managed to get out and about every day, as recommended, and went into work for a few hours on the second and third days, although I’m not sure if there was much point in doing that because my ‘chemo brain’ had kicked in and everything felt very fuzzy and difficult to focus on.  I was back training on the sixth day, and felt totally back to normal by the seventh.  I didn’t feel any sickness at all because of the power of the anti-emetics (anti-sickness drugs), so that’s definitely a huge relief – previously I was very worried about nausea.  My appetite was pretty normal, again thanks to the steroids, and so far my tastes haven’t changed, or become metallic.  The worst side effect has to be the hair loss, which I am expecting any day now – I think that warrants a separate post.

It’s really good to keep as active as possible, which helps minimise exhaustion, so in addition to doing a gentler version of my usual circus training (pic below), I’ve also been going to yoga and walking a fair bit.

hoop1

I’ve also been to see a dietitian, and to the nutrition workshop put on by my clinic, as diet makes a huge difference to side effects – personally, I think it’s empowering to try and take as much control over your own health and experience of chemo as you possibly can.

I’m most fearful this time round for the steroid crash, or any sickness from the reduced steroid dose, which remains to be seen, but so far, so good!  I’ll post another update soon…and please keep sending good vibes!

perfectly-timed-funny-cat-pictures-5.jpg

 

Advertisements